Ohio, 2018

Damaging Winds in Ohio, July 4, 2018

July 4, 2018 · NWS ILN · 5 events in 1 county or zone

An unseasonably warm and humid air mass led to scattered thunderstorm development across the Miami Valley during the afternoon hours. A few of the thunderstorms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An unseasonably warm and humid air mass led to scattered thunderstorm development across the Miami Valley during the afternoon hours. A few of the thunderstorms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 4, 12:26 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 4, 12:26 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
126 PM EDT Wed Jul 4 2018

.SYNOPSIS...
An unseasonably warm airmass will remain in place across the
region today into Thursday. A cold front will push down across
the area Thursday into Friday, bringing an increasing chance of
showers and thunderstorms. Behind the front, a cooler and drier
airmass will settle into the Ohio Valley for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The upper level ridge axis will be situated west to east across
the Ohio Valley today. This should help keep thunderstorm
activity less widespread across the region compared to the past
couple of days. However, latest models show scattered convection
developing by this afternoon. May need to expand pops farther
south to the Ohio River if current model and satellite trends
continue. Afternoon temperatures could be affected somewhat by
any storm development, depending on their placement and
coverage. Will therefore range highs from lower 90s north to mid
90s across the south. This will combine with dewpoints in the
low to mid 70s to produce heat indices in the 100 to 105 degree
range with some locally higher readings possible across the
south. No changes are planned to the current heat headlines for
today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
A frontal boundary will push south toward our area through the
day on Thursday. Ahead of this, an axis of better low level
convergence will work south across our area through the day.
This combined with the good instabilities that will be in
place, will allow for fairly widespread thunderstorm coverage
to move south across our area through the afternoon.
Temperatures will again be dependent on the timing of the
thunderstorm development but will likely keep temperatures not
quite as warm across the north. Will go ahead and range highs
from the upper 80s in the north to the lower 90s in the south.
This will lead to the possibility of heat indices across the
south to again be in excess of 100 degrees. Will continue with
the current heat headlines for Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
At the beginning of the long term period, a cold front is forecast
to be moving south through the Ohio Valley region. Associated
convection will likely be ongoing Thursday night (strictly as a
continuation of activity from earlier in the afternoon hours). While
there may be a slight decrease in coverage of activity during the
overnight hours -- owing to a decrease in surface-based instability
-- the area will likely see at least isolated to scattered activity
continue right through sunrise Friday as best coverage gradually
shifts southward during this period. Longer-range models continue to
depict a rather swift progression of the frontal boundary through
the ILN CWA through the first part of the day on Friday. As such,
have decreased PoPs in the north and have overall trended best pcpn
windows earlier in the day before drier conditions return area-wide
by late Friday afternoon. Best chances for showers and thunderstorms
Friday morning and early afternoon will be near and south of the
Ohio River -- with progressively drier conditions near and north of
the I-70 corridor. In fact, most of the area should see sunshine by
Friday evening as drier and cooler air begins to settle in.

The weather setup for this weekend in the area will be about perfect
if you enjoy bountiful sunshine, mild mornings followed by warm
afternoons, and low humidity. A fairly elongated area of surface
high pressure will settle in from the Ohio Valley to the mid-
Atlantic Saturday and Sunday. Highs on Saturday should top out
around 80 degrees with mid 80s expected on Sunday.

Beyond Sunday, the model solutions begin to diverge just a tad, with
the ECMWF depicting mid-level ridging trying to nudge back eastward
into the region while the GFS shows upper-level troughing pivoting
southward from the interior northeast westward into the Ohio Valley.
For now, it would appear that dry conditions should continue through
at least Monday before slight chance PoPs become reintroduced into
the fcst by Tuesday. Temperatures should run fairly close to
climatological norms for this time of year -- with highs in the mid
to upper 80s and lows in the mid 60s -- for the first part of next
workweek.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
TAF sites will be affected by thunderstorms developing in a hot
and humid airmass. It appears that northern sites DAY CMH and
LCK will see the most impact under scattered to numerous
thunderstorms, while southern sites CVG LUK and ILN may escape
the bulk of the convective activity. Have added tempo groups
with MVFR conditions at the northern sites. Will continue to
monitor for possible addition to other sites based on latest
radar trends. Winds will not be much of a factor outside any
thunderstorms. There will be a notable diminishing trend in
thunderstorms this evening with loss of daytime heating.
Numerous thunderstorms can be expected Thursday when a front
will be dropping south through the region.

OUTLOOK...Thunderstorms possible into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ026-034-035-
     042>046-051>054-056-060-062.
     Excessive Heat Warning until 8 PM EDT this evening for OHZ055-
     063>065-070>074-078>082-088.
     Heat Advisory from 8 PM this evening to 8 PM EDT Thursday for
     OHZ055-063-064-070>073-078>082-088.
     Excessive Heat Warning until 8 PM EDT Thursday for OHZ061-077.
KY...Excessive Heat Warning until 8 PM EDT this evening for
     KYZ089>100.
     Heat Advisory from 8 PM this evening to 8 PM EDT Thursday for
     KYZ089>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ050-058-059.
     Excessive Heat Warning until 8 PM EDT this evening for
     INZ073>075-080.
     Heat Advisory from 8 PM this evening to 8 PM EDT Thursday for
     INZ073>075-080.
     Heat Advisory until 8 PM EDT Thursday for INZ066.

&&

SYNOPSIS...JGL
NEAR TERM...Coniglio/JGL
SHORT TERM...JGL
LONG TERM...KC
AVIATION...Coniglio
Hazardous weather outlook, Jul 4, 3:04 AM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
404 AM EDT Wed Jul 4 2018

INZ050-058-059-OHZ026-034-035-042>046-051>054-056-060-062-051000-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-
Greene-
404 AM EDT Wed Jul 4 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values will be in the middle to upper 90s on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ055-063-064-070>073-078>082-088-051000-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Franklin OH-Fayette OH-Pickaway-Butler-Warren-Clinton-Ross-Clermont-
Brown-Highland-Adams-Pike-Scioto-
404 AM EDT Wed Jul 4 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Heat Advisory.

An excessive heat warning is in effect for Wednesday and a heat
advisory for Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ061-077-051000-
Montgomery-Hamilton-
404 AM EDT Wed Jul 4 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ065-074-051000-
Fairfield-Hocking-
404 AM EDT Wed Jul 4 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values will be in the middle to upper 90s on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-051000-
Franklin IN-
404 AM EDT Wed Jul 4 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for Southeast Indiana.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A heat advisory is in effect for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 4, 2:11 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
311 PM EDT WED JUL 4 2018

OHZ051-053-061-062-041930-
Montgomery OH-Clark OH-Greene OH-Miami OH-
311 PM EDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLARK...
NORTHWESTERN GREENE...NORTHEASTERN MONTGOMERY AND SOUTHERN MIAMI
COUNTIES UNTIL 330 PM EDT...

At 311 PM EDT, radar indicated a strong thunderstorm over Huber
Heights, moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Dayton, Huber Heights, Fairborn, Wright-Patterson Afb, Riverside,
Medway, Crystal Lakes, Phoneton and Park Layne.

This includes I-70 in Ohio between mile markers 36 and 44.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3988 8398 3977 8406 3985 8417 3991 8414
TIME...MOT...LOC 1911Z 296DEG 18KT 3986 8410

JDR

The radar

The Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 4, 2:17 PM EST to 2:19 PM EST
Where
Montgomery County, 0.87 mi SE of Avondale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.771, -84.138

A large tree was uprooted onto Blackwood Avenue. The tree also knocked down some power lines when it fell.

Thunderstorm Wind, Montgomery

When
July 4, 2:19 PM EST to 2:21 PM EST
Where
Montgomery County, 0.64 mi SSW of Eastview
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.761, -84.124

A large tree was downed onto parked vehicles along Valentine Drive.

Thunderstorm Wind, Montgomery

When
July 4, 2:19 PM EST to 2:21 PM EST
Where
Montgomery County, 0.92 mi SW of Eastview
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.761, -84.133

A tree was downed onto a mobile home on Big Pine Road.

Thunderstorm Wind, Montgomery

When
July 4, 2:21 PM EST to 2:23 PM EST
Where
Montgomery County, 0.69 mi S of Eastview
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.760, -84.120

A billboard was downed near Burkhardt Road and Woodman Drive. Several tree limbs and wires were also downed.

Thunderstorm Wind, Montgomery

When
July 4, 2:21 PM EST to 2:23 PM EST
Where
Montgomery County, 0.22 mi E of Eastview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.770, -84.116

A large tree was downed near a housing complex off of Broomsedge Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754767, 754768, 754769, 754770, 754771.